Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Quad Cities, IA

April 8, 2001Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 8, 2001, 8:26 PM CDT for Delaware County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 8, 2001, 8:26 PM CDT (01:26 UTC)
Expired
Apr 8, 2001, 9:15 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090128 CCA
SVRMLI

IAC055-090215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED FOR WATCH INFORMATION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 915 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF MANCHESTER...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ONEIDA BY 830 PM CDT.
   GREELEY BY 835 PM CDT.
   EARLVILLE BY 840 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
EASTERN IOWA.

LAT...LON 4260 9152 4243 9150 4243 9113 4263Q 9116

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:30 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SUN APR 8 2001

JULY MCS ACTIVITY IN EARLY APRIL...WHAT WILL THE SUMMER BRING? ACTIVE
WEATHER PATTERN THIS WEEK WITH LONGWAVE TROF ON THE WEST COAST
GIVING SOUTHWEST FLOW ACROSS THE CWA. MODELS SHOW NUMEROUS WAVES
MOVING IN THE FLOW ALOFT TO ALLOW MCS ACTIVITY. FIRST EVENT TO BE
TONIGHT INTO WED AM. ATMOSPHERE DESTABILIZING AND INITIATION SHOULD
OCCUR VICINITY OF KSTJ WITHIN AN HOUR OR TWO. STRONG LLJ BRINGING
PLENTY OF MOISTURE NORTHWARD SO HEAVY RAIN A THREAT. MOST OF SEVERE
SHOULD BE BEFORE IT REACHES OUR CWA BUT 925 MB SHOWS 40 KNOTS ACROSS
THE SOUTHERN HALF AT 06Z...SO SEVERE POTENTIAL STILL POSSIBLE
TONIGHT. MCS TO DEPART AREA WED AM ALLOWING FOR A BRIEF RESPITE.
MODELS THEN UNCERTAIN ABOUT POTENTIAL ROUND 2 LATE MONDAY
AFTERNOON/NIGHT. ATMOSPHERE SHOULD BE PRIMED FOR DEVELOPMENT SO WILL
INCLUDE POPS.

MAIN EVENT TO BE TUESDAY NIGHT/WEDNESDAY WITH A SIGNIFICANT WAVE
PULLING OUT THE OF LONGWAVE TROF. AVN HAS STRONG LLJ BRINGING
PLENTY OF MOISTURE NORTHWARD. IF AVN IS CORRECT...HEAVIEST RAIN TO BE
ACROSS CENTRAL/SOUTHERN IOWA. EITHER WAY...HEAVY PRECIP IS VERY
POSSIBLE HEAR.

EXTENDED WISE...ACTIVE PATTERN TO CONTINUE WITH TIMING OF EVENTS
THE PROBLEM. AVN CONTINUES TO INDICATE A DRY PUNCH TO HIT US
THURSDAY WITH POTENTIAL FOR WINDY CONDITIONS. FRIDAY LOOKS LIKE THE
BEST DAY FOR DRY CONDITIONS BEFORE THE WEEKEND TURNS ACTIVE AGAIN.

GUIDANCE WISE...FWC/FAN/MAV SHOWING THEIR NORMAL SPREAD THROUGH THE
PERIOD.

COORDINATED WITH DSM..LSE...CHI...ILX...AND STL.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SCHULTZ

In the hours before

Special weather statement, Apr 8, 7:10 PM CDT, 1 hour 16 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-MOZ009-010-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT SUN APR 8 2001

...TORNADO WATCH IN EFFECT THROUGH 1 AM...

A TORNADO WATCH...DESIGNATED AS WATCH NUMBER 103...IS IN EFFECT
FOR MUCH OF EASTERN AND SOUTHERN IOWA UNTIL 1 AM.

IN THE QUAD CITIES FORECAST OFFICE AREA OF RESPONSIBILITY...THIS
INCLUDES THE FOLLOWING COUNTIES...

BENTON...BUCHANAN...CEDAR...CLINTON...DELAWARE...DES MOINES...
DUBUQUE...HENRY...IOWA...JACKSON...JEFFERSON...JOHNSON...JONES...
KEOKUK...LEE...LINN...LOUISA...MUSCATINE...SCOTT...VAN BUREN...
WASHINGTON.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:30 PM CDTSevere Thunderstorm WarningDVNBenton45 min
Apr 8, 10:06 PM CDTSevere Thunderstorm WarningDVNLinn24 min
Apr 8, 10:20 PM CDTTornado WarningDVNBenton40 min
Apr 8, 10:40 PM CDTSevere Thunderstorm WarningDVNBuchanan50 min
Apr 9, 1:37 AM CDTSevere Thunderstorm WarningDVNWashington38 min
Apr 9, 8:29 AM CDTSevere Thunderstorm WarningDVNCedar46 min
Apr 9, 8:54 AM CDTSevere Thunderstorm WarningDVNScott66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.